Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 185, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2017, 11:45 PM CDT for Graham County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2017, 11:45 PM CDT (04:45 UTC)
- Expired
- Jul 3, 2017, 12:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
466
WUUS53 KGLD 030445
SVRGLD
KSC065-030530-
/O.NEW.KGLD.SV.W.0185.170703T0445Z-170703T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1145 PM CDT SUN JUL 2 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Graham County in northwestern Kansas...
* Until 1230 AM CDT
* At 1145 PM CDT, a severe thunderstorm was located 7 miles southeast
of Hill City, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hill City, Morland, Bogue, Nicodemus and Penokee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 10003 3947 10016 3954 10016 3955 9960
3913 9961
TIME...MOT...LOC 0445Z 329DEG 19KT 3926 9979
HAIL...1.00IN
WIND...60MPH
$$
Buller1 follow-up statement
966
WWUS53 KGLD 030524
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1224 AM CDT MON JUL 3 2017
KSC065-030534-
/O.EXP.KGLD.SV.W.0185.000000T0000Z-170703T0530Z/
Graham KS-
1224 AM CDT MON JUL 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM COUNTY WILL EXPIRE AT
1230 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3913 10003 3947 10016 3954 10016 3955 9960
3913 9961
TIME...MOT...LOC 0524Z 270DEG 19KT 3910 9967
$$
BullerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:46 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 2, 6:46 PM CDT, 4 hours 59 minutes before
Area Forecast Discussion National Weather Service Goodland KS 546 PM MDT Sun Jul 2 2017 .UPDATE... Issued at 540 PM MDT Sun Jul 2 2017 Updated the forecast earlier to put in the severe thunderstorm watch. In addition adjusted pops to fit current trends. && .SHORT TERM...(This evening through Monday) Issued at 240 PM MDT Sun Jul 2 2017 Latest model guidance continues to advertise a chance of showers and thunderstorms moving across the area this evening through early Monday morning as a weather disturbance and favorable upper level jet divergence moves through from the west. Details are in timing the arrival and departure (west to east) of what could be a line/broken line of storms with large hail, damaging outflow winds and locally heavy rainfall. 18z models have backed off considerably on areal coverage of storms so a low confidence forecast right now. Broadly speaking isolated thunderstorms in eastern Colorado late this afternoon with precipitation exiting the far eastern forecast area by 09z or so. Low temperatures in the mid 50s to around 60 in far eastern Colorado with low to mid 60s east of the CO/KS border. On Monday a similar scenario sets up. Looks like another upper disturbance reaches far eastern Colorado by mid to late afternoon then moves across the area during the evening. May have quite a bit more cloudiness with winds from the east/southeast under 10mph. Afternoon temperatures will be a little cooler with readings in the upper 80s to low 90s. .LONG TERM...(Monday night through Sunday) Issued at 138 PM MDT Sun Jul 2 2017 Showers and thunderstorms are ongoing heading into Monday night. A shortwave continues across the region along the east side of a low amplitude ridge located over the western CONUS. Increased instability due to ample moisture from southerly surface flow combined with steep lapse rates and decent shear will allow the potential for severe thunderstorms to persist into the evening. Sunday's convection makes it difficult to pin point where storms will develop on Monday, but anticipate thunderstorm activity to exit the area to the east by midnight. Large hail and damaging winds will be the main threats. Heavy downpours will be possible as well. The upper ridge over the western half of the country begins to expand on Tuesday as Monday's shortwave passes off to the east. A weak disturbance on Tuesday generates a slight chance of precipitation for portions of the region in the afternoon and evening. Cannot rule out isolated severe thunderstorms with enough instability and shear in the area, but any storms will be limited by the ridge. Heights continue to rise as the ridge stretches east and north on Wednesday and Thursday. This results in dry conditions during this period. Spotty chances for thunderstorms return Friday through the weekend with a cold front approaching the High Plains from the north and weak disturbances traveling along the eastern periphery of the ridge. Will monitor if high pressure to the west hinders these precipitation chances. Highs remain in the upper 80s to upper 90s throughout the period, peaking on Thursday. Low temperatures will generally be in the upper 50s to upper 60s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 540 PM MDT Sun Jul 2 2017 Vfr conditions are expected at this time. For Kgld, main issue to address will be the onset of thunderstorms. There is still some uncertainty for this onset but do expect storms to be near the site during the evening. So inserted vcts from 02z to 06z. Otherwise south to southeast 8 to 15 knots during this entire period. For Kmck, more certainty with this site. It does look like a cluster of thunderstorms will move through the site beginning in the 02z-03z time frame. Forecast currently calls for vfr but will continue to monitor incoming cluster to see if sub vfr conditions are needed. So have thunderstorms affecting the site til 06z with vcts for few hours after that. Outside of thunderstorm winds south southeast winds of 7 to 13 knots is expected. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...99 LONG TERM...JBH AVIATION...BULLER
Hazardous weather outlook, Jul 2, 4:35 PM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 335 PM MDT Sun Jul 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 335 PM MDT Sun Jul 2 2017 /435 PM CDT Sun Jul 2 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible through about midnight MDT (1 AM CDT) across much of the Tri-State area as a strong weather disturbance moves through. Large hail, damaging outflow winds and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Strong to severe thunderstorms are possible late Monday afternoon in far eastern Colorado with the threat spreading east into western Kansas and extreme southwest Nebraska during the evening hours. Large hail and damaging winds will be the primary threats. Strong to severe thunderstorms are possible on Tuesday for areas east of highway 25. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 2, 11:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1025 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM NON-TSTM WND GST ATWOOD 39.81N 101.04W
07/02/2017 M64 MPH RAWLINS KS AWOS
KADT MEASURED 56 KT WIND GUST.
&&
SMELocal storm report, Jul 2, 11:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1027 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM NON-TSTM WND DMG ATWOOD 39.81N 101.04W
07/02/2017 RAWLINS KS PUBLIC
PUBLIC REPORTED VIA PICTURES ON SOCIAL MEDIA OF TREES,
BIG LIMBS, AND POWER LINES DOWN.
&&
SMELocal storm report, Jul 2, 11:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM TSTM WND GST NORTON 39.84N 99.89W
07/02/2017 M64 MPH NORTON KS AWOS
KNRN MEASURED A 56 KT WIND GUST
&&
SMELocal storm report, Jul 2, 11:31 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1031 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND GST 4 N LEBANON 40.11N 100.28W
07/02/2017 M60 MPH RED WILLOW NE TRAINED SPOTTER
SPOTTER REPORTED 60 MPH WIND GUST. TIME ESTIMATED BY
RADAR.
&&
SMELocal storm report, Jul 2, 11:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1033 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM NON-TSTM WND GST 2 ENE COLBY 39.40N 101.01W
07/02/2017 M68 MPH THOMAS KS MESONET
SITE AT273 MEASURED A 68 MPH WIND GUST
&&
SMELocal storm report, Jul 2, 11:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1042 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 1 N INDIANOLA 40.25N 100.42W
07/02/2017 M75 MPH RED WILLOW NE MESONET
SITE MOORENOI MEASURED A 75 MPH WIND GUST
&&
SMEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:25 PM CDT | High Wind Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 4 hr |
| Jul 2, 9:01 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 59 min |
| Jul 2, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 51 min |
| Jul 2, 9:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Rawlins, Sheridan, Thomas | 62 min |
| Jul 2, 10:38 PM CDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Jul 2, 11:00 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Norton, Rawlins, Sheridan and 1 more | 45 min |
| Jul 2, 11:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 41 min |
| Jul 3, 12:06 AM CDT | Special Weather Statement | GLD | Wallace | 9 min |
| Jul 3, 12:12 AM CDT | Special Weather Statement | GLD | Logan | 33 min |
| Jul 3, 12:50 AM CDT | Special Weather Statement | GLD | Gove | 25 min |
| Jul 3, 1:12 AM CDT | Special Weather Statement | GLD | Gove | 33 min |
| Jul 3, 1:54 AM CDT | Special Weather Statement | GLD | Gove | 36 min |
| Jul 3, 2:19 AM CDT | Special Weather Statement | GLD | Gove | 41 min |
| Jul 3, 2:44 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 18 min |
| Jul 3, 3:05 AM CDT | Special Weather Statement | GLD | Thomas | 40 min |
| Jul 3, 3:13 AM CDT | Special Weather Statement | GLD | Sherman | 32 min |
| Jul 3, 3:42 AM CDT | Special Weather Statement | GLD | Thomas | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.